Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 166, NWS Shreveport, LA

August 27, 2002Camp County, Upshur County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 27, 2002, 8:48 AM CDT for Camp County, Upshur County, Texas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 27, 2002, 8:48 AM CDT (13:48 UTC)
Expired
Aug 27, 2002, 9:45 AM CDT
In force
57 min
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Camp County, TX, Upshur County, TX

The radar

The Shreveport radar (KSHV), 114 km from the middle of the area, began a volume at 13:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 9:35 AM CDTThunderstorm Wind 55 EGilmer, TXNumerous trees toppled and power lines snapped near US 271 just north of town and at TX-2088 and Cougar road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 6:45 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 1.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

078 
WUUS54 KSHV 271348
SVRSHV
TXC063-459-271445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
848 AM CDT TUE AUG 27 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMP COUNTY IN NORTHEAST TEXAS
  UPSHUR COUNTY IN NORTHEAST TEXAS

* UNTIL 945 AM CDT

* AT 848 AM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 16 MILES
  NORTHWEST OF PITTSBURG TO 22 MILES WEST OF BIG SANDY...MOVING
  SOUTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PITTSBURG AT 900 AM CDT
  GILMER...BIG SANDY AT 905 AM CDT
  EAST MOUNTAIN AT 920 AM CDT
  ORE CITY AT 925 AM CDT

THIS LINE OF STORMS WILL LIKELY PRODUCE WIDESPREAD WIND DAMAGE TO
TREES...POWER LINES...AND BUILDINGS. TAKE COVER...NOW

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  CAMP COUNTY IN NORTHEAST TEXAS
  UPSHUR COUNTY IN NORTHEAST TEXAS
UNTIL 945 AM CDT.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 7:13 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 27, 7:13 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
713 AM CDT TUE AUG 27 2002

SENT OUT AN UPDATE SHORTLY BEFORE SEVEN FOR SEVERE
THUNDERSTORM WATCH FOR EAST TEXAS...MCS CONTINUES TO
ROLL SOUTHEAST INSTEAD OF DROPPING SOUTH. THE LINE
IS WEAKENING SOME...HOWEVER WINDS IN EXCESS OF 60 MPH
HAVE OCCURRED WITH THE LINE OVER NIGHT.

IV

PREV NUMBERS...

SHV 96/71/96/70 1111
MLU 93/68/93/68 0000
TXK 95/70/95/69 1111
TYR 95/73/96/72 2111
LFK 96/72/96/70 2222

.SHV...NONE.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:23 AM CDTSevere Thunderstorm WarningSHVFranklin, Wood52 min
Aug 27, 9:13 AM CDTSevere Thunderstorm WarningSHVGregg, Smith62 min
Aug 27, 9:27 AM CDTSevere Thunderstorm WarningSHVCherokee, Rusk63 min
Aug 27, 9:32 AM CDTSevere Thunderstorm WarningSHVHarrison43 min
Aug 27, 9:51 AM CDTSevere Thunderstorm WarningSHVPanola54 min
Aug 27, 10:21 AM CDTSevere Thunderstorm WarningSHVNacogdoches, Shelby54 min
Aug 27, 10:51 AM CDTSevere Thunderstorm WarningSHVAngelina, San Augustine54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.